Welcome Roann to the forum. I have to say first your Doc should never have made you feel as though you were going to cause him to lose his lic. He would haveto have far more then you on far more then you get and still be doing something wrong! It is HIS JOB to TREAT his patients!!! That includes treating pain just like they taught him in school. He took an oath to do that maybe he needs a nice caligraphed copy of that oth for his bathroom and that way everytime he feels like spewing crap like that he can read it! So sorry but these are the kinds of things that totally enrage me about these Docs. Sounds to me like maybe he Needs to be pumping gas versus seeing patients that are sick huh?
Ok now back to what I was going to tell you. First of they are dead set on this change and it looks as though you are going to be long term opiate treatment them that is Ok and no reason for you to be scared enough to even think of going without pain meds.
The best thing to remember about methadone is the half lfe we keep talking about. Not like when you take a demerol as it is pretty much all but gone afterwhile but more like your Fent patch that you change every 3rds day,the bullk of the med is in there say on day two but 3 still has some. Methadone works kinda like the Fent in terms of staying in your body. Thus the reason to be careful how and when you take it. You wouldnt put a patch on today of say 50mcg and tomorrow add a 100 mcg.
This is what is important in switching from anything to methadone,take the least ammount needed to relieve your pain and get to the amount slowly over a period of time. I dont know any Doc that is familiar with methadone and how it works that would initially begin someone out on the dose they want them to be on in the end.
This can be tricky but you know your pain levels and you know your body better then anyone and how high of a odse are they actually talking about? Did they give you any idea at all as to how much how often?
Tell them you want to start low and work our way up so that you can obtain the best pain relief with the lowest possible dosing since it looks as if your going to need to be on it longterm possibly forever and lower now means you have plently of room to work with later down the road should ou need it.
Methadone in those high doses to start off will always and I am saying I have never seen it fail,cause extreme lethargy and narcolepsy and if not very careful that in itself can be very dangerous. I mean you fall asleep no matter what or where or whatever if going on or your doing. Alot of folks laugh about it but in general it can be really dangerous and several clinics for addiction have been sued for not taking precautions for this and someone has gotten into an accident before the could drive home safely.
The objective here is to get out of pain with the least amount of side effects right? YOu dont want to sleep your life away I am sure. The only other effect I can think of and this may be important for you is it has a real tendancy to cause weight gain rapidly and all most all of the folks I have seen on methadone crave like NO tomorrow sweets!! I initially gained about 40 lbs the first year I was on it Took me 2 more years to lose it and then another to learn how to eat healthy and bypass the "little Deb" isle at the supermarket. Since you tend to sleep in strnage patterns getting use to methadone you are awake on and off during the night and eating was how I passed the time!
You of course being diabetic do not want to let that happen.
I think all in all that they are trying to do what they think is best for you and leave you some leeway with other meds in the long term department. Putting you on methadone is really OK and you should educate yourself to it on your own since it seems your hometown Doc doesnt have alot of knowledge concerning it. I dont want to scare anyone away from using it as it truly has been a GOdsend for me and there is a good chance with the state of mind I was in at the time I went on it I might not even be here to share any of this with you all had someone not had the forethought to try me on it.
I was at such high doses of Lortabs and percs and the constant ups and downs of getting short term meds to work was getting the best of me,then they put me on Oxy in Oklahoma and that made me so very sick everyday but I kept on it until I moved soth and they were in the middle of a drug war over oxy and no one would prescribe it so back to the ups and downs of short term meds again and I was at my ropes end for sure! Anway here it is almost 10 years later and I retain alot of my old life that I had lost, I still have those days when the pain beats me and the methadone but they are alot fewer and farther between now.
Just remember to start low and add slowly, If they tell you to take 2-10mgs three times a day then take one three times a day and see if that works if on day two your sleeping all day or waking up and not realizing you were even asleep at all then go back down more the next day and try 2 a day.then and only then after a period of time you feel ok with that dose then add only a half a dose every few weeks and I sure wish here that you could find a good person that could write you a titration schedule as I use to know a few on the old forum I was in but have not been here long enough to run into one. Try searching the internet and just google methadone titration and see what pops and if you get sent to a site for adiccts dont panic as their Docs are the greatest for this! They actually went to classes and are certified in dosing methadone. Any help you can take to your PCP in terms of dosing and titration would probably be a nice thing for him and you. I will als see if I can touch bases with someone I know and see what I can find.
Just educate yourself here and you should be fine and this isnt anything we dont already do with other meds it is just a little more complicated with methadone since not alot of Docs treating pain patients are familiar with its actions.
On one more note here as you already are on Fent then you should not have any conversion sickness or w/ds as fent hits the same receptors in the brain as methadone and as for the demerol whatever the conversion for the fent is will more then cover the demerol,percocet,lortab,thing.
I just dont want to scare anyone away from going on methadone that can benefit from it like alot of us have but as you should already be with any new meds your given the educate yourself thing is very important. I dont take anything and add it to the mix without doing my homework and I probably wrk more with my RPH then my treating Doc in this as he is my best source of info.
It truly saves lives and gives lots of folks new meaning to the CP way for them.
Here is one place that you can visit on the net that has a wealth of info concerning methadone and there are live chats as well as a forum much like this one and even though alot of those folks are on teh methadone for addiction there are some on it for pain as well. It is called methadone anonymous and it can be linked thru any search engine.
Good luck to you and again welcome to the forum as it is a wonderful place to call home as there are such a wealth of folks here with a unlimited amount of advice and info about so many things. And even if you just need a hug? Well this is the place to come there are far more of those here then any place I have found yet. The mods are great and join in the talk instead of sideline and monitor like so many other forums making them "real folks" with real problems like the rest of us!